South Dakota, 2014

Damaging Winds in South Dakota, June 4, 2014

June 4, 2014 · NWS UNR · 3 events in 2 counties and zones

An isolated thunderstorm produced strong wind gusts over northeastern Butte and northwestern Meade Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An isolated thunderstorm produced strong wind gusts over northeastern Butte and northwestern Meade Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 10:15 PM MST, 15 minutes earlier.

Area forecast discussion, Jun 4, 10:15 PM MST, 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 PM MDT WED JUN 4 2014

.UPDATE...
ISSUED AT 552 PM MDT WED JUN 4 2014

UPDATE MADE TO THE FORECAST TO CANCEL SEVERE THUNDERSTORM WATCH
220 AND REPLACE IT WITH WATCH 221...WHICH COVERS MUCH OF WESTERN
INTO SOUTH CENTRAL SD. THE MAIN THREAT FOR SEVERE WEATHER ACROSS
OUR AREA WILL BE THROUGH ABOUT 03Z. SEVERE STORMS ARE SCATTERED
ACROSS AREAS FROM SOUTHEAST BUTTE COUNTY TO EASTERN FALL RIVER
COUNTY RIGHT NOW. THIS ACTIVITY WILL CONTINUE TO MOVE EAST-
SOUTHEAST ACROSS WEST CENTRAL AND SOUTHWESTERN SD THROUGH THE
EARLY EVENING. LARGE HAIL AND STRONG WIND GUSTS ARE THE MAIN
THREATS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS FAR
SOUTHWESTERN SD OVER THE NEXT HOUR OR TWO. LIGHTER SHOWER ACTIVITY
IS EXPECTED FURTHER WEST INTO WY THROUGH THE EVENING. HAVE ALSO
RAISED POPS OVER WESTERN SD FOR EARLY EVENING.

&&

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 302 PM MDT WED JUN 4 2014

CURRENT SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE CENTERED OVER
EASTERN PORTIONS OF SD AND NEB. AN AREA OF LOW PRESSURE IS OVER
SOUTHEAST SK...WITH A WEAK TROF EXTENDING SOUTHWARD INTO EASTERN
MT. UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL FLOW OVER THE
REGION...WITH A DISTINCT SHORTWAVE MOVING INTO EASTERN PORTIONS OF
MT AND WY NOW. REGIONAL RADARS ARE SHOWING SHOWERS AND
THUNDERSTORMS DEVELOPING AND TRACKING EASTWARD ACROSS SOUTHEAST MT
AND NORTHEAST WY AND JUST INTO FAR WESTERN SD. SKIES ARE PARTLY
CLOUDY WITH TEMPS IN THE MID 60S TO MID 70S. WINDS ARE MOSTLY FROM
THE SOUTH TO SOUTHEAST AT 5 TO 15 MPH.

ANOTHER ROUND OF THUNDERSTORMS WILL PUSH THROUGH THE AREA LATE THIS
AFTERNOON AND EVENING AS THE SHORTWAVE TO THE WEST MOVES QUICKLY
ACROSS THE REGION. INSTABILITY CONTINUES TO INCREASE ACROSS THE
AREA...WITH THE HIGHEST CAPE VALUES CURRENTLY OVER NORTHEAST WY.
SHEAR IS ALSO MOST FAVORABLE FOR SUPERCELLS OVER NORTHEAST WY INTO
FAR WESTERN SD. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
NORTHEAST WYOMING AND FAR WESTERN SD UNTIL 02Z...WITH LARGE HAIL THE
MAIN THREAT. STRONG WIND GUSTS COULD BECOME MORE OF A CONCERN BY THE
EVENING IF AN ORGANIZED CLUSTER OF STORMS EVOLVES. THE TORNADO
THREAT IS LOW...BUT THE BEST THREAT FOR ONE WOULD BE ACROSS PARTS OF
NORTHEAST WY INTO SOUTHWESTERN SD LATE THIS AFTERNOON. THE WATCH
COULD BE EXTENDED FURTHER EAST THIS EVENING IF STORMS HOLD
TOGETHER.

ACTIVITY WILL TAPER OFF FROM WEST TO EAST OVERNIGHT...THOUGH SOME
SHOWERS COULD LINGER TOWARD CENTRAL SD LATE TONIGHT INTO THURSDAY
MORNING. OUR AREA WILL BE GENERALLY BETWEEN DISTURBANCES ON
THURSDAY...WITH MOSTLY DRY WEATHER EXPECTED. WILL KEEP A SLIGHT
CHANCE FOR AFTERNOON THUNDERSTORMS OVER NORTHEAST WY AND THE BLACK
HILLS AS THE NEXT WAVE APPROACHES. THURSDAY WILL BE THE WARMEST DAY
OF THE WEEK...WITH HIGHS IN THE 70S AND LOWER 80S.

THE BETTER CHANCES FOR PCPN WILL HOLD OFF UNTIL THURSDAY NIGHT WHEN
THE SHORTWAVE AND COLD FRONT APPROACH THE AREA. A FEW STRONGER
STORMS ARE POSSIBLE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA
IN THE EVENING...BUT THE THREAT FOR SEVERE STORMS WILL BE LOWER THAN
PREVIOUS DAYS. THE COLD FRONT WILL SLOWLY PUSH THROUGH THE CWA
OVERNIGHT...BUT LIKELY NOT MAKE IT INTO SOUTH CENTRAL SD BEFORE
MORNING.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 302 PM MDT WED JUN 4 2014

A COLD FRONT WILL STALL IN THE NORTHERN PART OF THE FORECAST AREA ON
FRIDAY AFTERNOON AS WEAK HIGH PRESSURE BUILDS INTO ND. A WEAK
SHORTWAVE WILL CROSS THE NORTHERN PLAINS ON FRIDAY...WITH A SLIGHTLY
STRONGER SHORTWAVE ON FRIDAY NIGHT. ISENTROPIC LIFT WILL DEVELOP AS
WELL AS 850-700MB THETA-E ADVECTION. UPSLOPE EASTERLY BOUNDARY LAYER
FLOW IS EXPECTED. THE RESULT WILL BE SHRA/ISOLATED TS ACROSS THE
AREA...PARTICULARLY FRIDAY AFTERNOON THROUGH SATURDAY MORNING.
MODELS ARE BEGINNING TO SHOW THE HIGH PRESSURE AREA PUSHING FARTHER
SOUTH INTO THE FORECAST AREA ON SATURDAY WITH THE UPPER SHORTWAVE
PUSHING EAST DURING THE MORNING...FOLLOWED BY SUBSIDENCE IN THE
AFTERNOON. IF THAT TREND CONTINUES...WILL BE ABLE TO LOWER POPS ON
SATURDAY...ESPECIALLY DURING THE AFTERNOON. TEMPERATURES WILL BE
SLIGHTLY COOLER THAN AVERAGE ON FRIDAY AND ON SATURDAY HIGH
TEMPERATURES ARE EXPECTED TO BE IN THE MID 50S TO LOWER 60S. LONG
TERM GUIDANCE REMAINS IN GENERAL AGREEMENT THROUGH EARLY NEXT WEEK.
ACTIVE WEST/NORTHWEST FLOW WILL CONTINUE WITH A SERIES OF SHORTWAVES
CROSSING THE NORTHERN PLAINS. THERE WILL BE LOW CHANCES FOR
SHRA/TSRA NEARLY EVERY DAY INTO THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1110 PM MDT WED JUN 4 2014

UPPER LEVEL IMPULSE AND ASSOCIATED PRECIP WILL CONTINUE TO SHIFT
EAST OUT OF THE FA OVERNIGHT. VFR CONDITIONS ARE EXPECTED MOST
PLACES...WITH A FEW LOCAL MVFR CIGS/VIS POSSIBLE IN RAIN OVER
SCENTRAL SD THROUGH DAWN. DRY CONDITIONS EXPECTED THROUGH THE DAY
THUR. ANOTHER UPPER LEVEL IMPULSE AND ASSOCIATED SFC TROUGH WILL
ENTER NW AREAS LATE IN THE PERIOD...WITH CHANCES FOR SHRA/TS
SPREADING SE INTO AREA THUR NIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...26
SHORT TERM...26
LONG TERM...10
AVIATION...JC
Hazardous weather outlook, Jun 4, 2:29 AM MST, 20 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
329 AM MDT WED JUN 4 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-050930-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
329 AM MDT WED JUN 4 2014 /429 AM CDT WED JUN 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY
OVER THE HIGHER ELEVATIONS OF NORTHEAST WYOMING AND WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS AT TIMES WILL REMAIN IN THE FORECAST
THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND
GUSTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 4, 5:32 PM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     1 SE UNION CENTER       44.55N 102.65W
06/04/2014  E60 MPH          MEADE              SD   TRAINED SPOTTER

            MARBLE-SIZED HAIL

0610 PM     TSTM WND GST     OGLALA                  43.18N 102.73W
06/04/2014  E60 MPH          SHANNON            SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 4, 5:37 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     1 S MANDERSON           43.23N 102.47W
06/04/2014  E60 MPH          SHANNON            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jun 4, 5:48 PM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
648 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     PORCUPINE               43.23N 102.33W
06/04/2014  M59 MPH          SHANNON            SD   MESONET

            PORCUPINE RAWS

&&

POJORLIE
Local storm report, Jun 4, 5:50 PM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     1 N WHITE OWL           44.61N 102.43W
06/04/2014  E60 MPH          MEADE              SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 4, 6:18 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     5 WNW COTTONWOOD        43.98N 101.99W
06/04/2014  E60 MPH          JACKSON            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jun 4, 6:48 PM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             16 WSW ROCHELLE         43.54N 105.27W
06/04/2014  E0.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

0300 PM     TSTM WND GST     15 NNW RECLUSE          44.94N 105.79W
06/04/2014  E60.00 MPH       CAMPBELL           WY   TRAINED SPOTTER

0310 PM     TSTM WND GST     5 NNE RECLUSE           44.81N 105.67W
06/04/2014  E60.00 MPH       CAMPBELL           WY   PUBLIC

0335 PM     TSTM WND GST     10 ESE CAMP CROOK       45.49N 103.79W
06/04/2014  E60.00 MPH       HARDING            SD   PUBLIC

0335 PM     HAIL             10 ESE CAMP CROOK       45.49N 103.79W
06/04/2014  E1.00 INCH       HARDING            SD   PUBLIC

0340 PM     HAIL             8 NW ROCKYPOINT         44.99N 105.20W
06/04/2014  E0.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

            ESTIMATED 40-50 MPH WINDS

0350 PM     TSTM WND GST     10 SSW ROCKYPOINT       44.77N 105.18W
06/04/2014  E60.00 MPH       CAMPBELL           WY   PUBLIC

            PEA SIZED HAIL ALSO

0409 PM     HAIL             PINE HAVEN              44.35N 104.81W
06/04/2014  E0.50 INCH       CROOK              WY   TRAINED SPOTTER

            MEASURED 35 MPH WIND GUST

0415 PM     HAIL             17 WNW CASTLE ROCK      45.06N 103.75W
06/04/2014  E2.50 INCH       BUTTE              SD   PUBLIC

            WIND-DRIVEN HAIL TOOK OUT ALL WINDOWS IN HOUSE

0415 PM     TSTM WND GST     17 WNW CASTLE ROCK      45.06N 103.75W
06/04/2014  E60.00 MPH       BUTTE              SD   PUBLIC

0416 PM     HAIL             3 NW KEYSTONE           43.92N 103.47W
06/04/2014  E1.00 INCH       PENNINGTON         SD   PUBLIC

0455 PM     TSTM WND GST     2 NNW SAINT ONGE        44.58N 103.75W
06/04/2014  M70.00 MPH       LAWRENCE           SD   TRAINED SPOTTER

0455 PM     TSTM WND GST     EDGEMONT                43.30N 103.83W
06/04/2014  E60.00 MPH       FALL RIVER         SD   TRAINED SPOTTER

            PEA SIZED HAIL

0458 PM     HAIL             SAINT ONGE              44.55N 103.72W
06/04/2014  E1.00 INCH       LAWRENCE           SD   PUBLIC

0458 PM     TSTM WND GST     SAINT ONGE              44.55N 103.72W
06/04/2014  E60.00 MPH       LAWRENCE           SD   PUBLIC

0500 PM     TSTM WND GST     7 WNW NEWELL            44.77N 103.53W
06/04/2014  E60.00 MPH       BUTTE              SD   TRAINED SPOTTER

            PEA SIZED HAIL

0500 PM     TSTM WND GST     4 SW COLONY             44.83N 104.21W
06/04/2014  E60.00 MPH       CROOK              WY   PUBLIC

0542 PM     TSTM WND GST     8 E SMITHWICK           43.30N 103.06W
06/04/2014  E60.00 MPH       FALL RIVER         SD   PUBLIC

            PEA SIZED HAIL

0550 PM     TSTM WND GST     18 S RED SHIRT          43.39N 102.89W
06/04/2014  E60.00 MPH       SHANNON            SD   TRAINED SPOTTER

            8-10 INCH DIAMETER TREE BRANCHES DOWN...PEA SIZED HAIL

0558 PM     HAIL             12 W UNION CENTER       44.56N 102.91W
06/04/2014  E1.00 INCH       MEADE              SD   PUBLIC

0610 PM     TSTM WND GST     OGLALA                  43.18N 102.73W
06/04/2014  E60.00 MPH       SHANNON            SD   PUBLIC

0615 PM     TSTM WND GST     1 SE UNION CENTER       44.55N 102.65W
06/04/2014  E60.00 MPH       MEADE              SD   TRAINED SPOTTER

            MARBLE-SIZED HAIL

0620 PM     TSTM WND GST     1 S MANDERSON           43.23N 102.47W
06/04/2014  E60.00 MPH       SHANNON            SD   TRAINED SPOTTER

0626 PM     TSTM WND GST     PORCUPINE               43.23N 102.33W
06/04/2014  M59.00 MPH       SHANNON            SD   MESONET

            PORCUPINE RAWS

0649 PM     TSTM WND GST     1 N WHITE OWL           44.61N 102.43W
06/04/2014  E60.00 MPH       MEADE              SD   PUBLIC

0710 PM     TSTM WND GST     5 WNW COTTONWOOD        43.98N 101.99W
06/04/2014  E60.00 MPH       JACKSON            SD   TRAINED SPOTTER

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
June 4, 10:30 PM MST
Where
Butte County, Hoover
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.110, -103.270

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Butte

When
June 4, 10:45 PM MST
Where
Butte County, 15 mi E of Hoover
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
45.152, -102.968

Thunderstorm winds tipped over large farm equipment, downed several trees, and flattened alfalfa crops.

Thunderstorm Wind, Meade

When
June 4, 11:20 PM MST
Where
Meade County, 1.4 mi NE of Mud Butte
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.013, -102.858

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516079, 516080, 526476.